MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Fistula (1862); Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2005 and (b)(6) 2007 whereby two gore® dualmesh® plus biomaterial with holes were implanted.The complaint alleges that on (b)(6) 2007, (b)(6) 2012, and (b)(6) 2012 additional procedures occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: removal of infected gore mesh, resection of bowel due to gore mesh erosion.Recurrent ventral hernia defect repaired with placement of new mesh, fistula, extensive herniation of intestine and omentum into hernia defect, drainage of fluid around the gore mesh, extensive adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2005: (b)(6), md.History and physical.History of multiple admissions for increased liver function tests, obstructive jaundice.Presents for preop admission for whipple procedure.Complains of right flank pain for ~2 years.Had stents placed in bile duct on (b)(6) with short term relief.Also has had fever/chills, night sweats.+ weight loss ~200 lbs., related to gastric bypass.History gastric bypass 1990; g-tube placement / removal, liver biopsy on (b)(6) hepatitis.Exam: abdomen soft, + bowel sounds, + right sided pain, especially right upper quadrant.Impression: obstructive jaundice.Plan: operating room tomorrow.On (b)(6) 2005: (b)(6), md.Operative report.Preoperative diagnosis: distal common bile duct stricture.Postoperative diagnosis: distal common bile duct stricture.Operation: exploratory laparotomy.Lysis of adhesions.Intraoperative ultrasound of pancreas.Choledochoduodenostomy.On (b)(6) 2005: (b)(6), md.Radiology-ct abdomen / pelvis with contrast.Indication: status post choledochoduodenostomy, abdominal pain.Impression: status post choledochoduodenostomy.No focal fluid collection to suggest abscess.Postoperative changes.Small hiatal hernia.Unremarkable pelvic ct.On (b)(6) 2005: (b)(6), fnp.History and physical.Chief complaint: ventral hernia.Cigarettes 20 years quit 5 years ago.History of ventral hernia x3; cholecystectomy; roux-en-y; hepaticojejunostomy; asthma; gastroesophageal reflux disease; constipation; gastric perforation secondary to endoscopy 2002 chemical peritonitis; chronic pain status post chemical peritonitis on methadone and hydrocodone.Weight 202 lbs.Asa iii.Implant procedure #1: repair of recurrent ventral hernia with mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph02 / 03671262].Implant date #1: december 29, 2005 (hospitalization [ni] [not indicated]) on (b)(6) 2005: (b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Assistant: (b)(6), md.Anesthesia: general.Indications: the patient is a gentleman status post gastric bypass and hepaticojejunostomy with a previous ventral hernia repair and previous ventral mesh removal, who now presented with a hernia after his hepaticojejunostomy.The decision was made to bring him to the operating room for repair.The risks and benefits were discussed, including the bowel injury and the possibility of a recurrent hernia after the repair.The decision was made to perform this repair open, given the multiple adhesions noted on the last operation.Procedure: ¿the patient was brought to the operating room and placed in a supine position.General anesthesia was obtained by the anesthesia team.A foley catheter was sterilely inserted.His abdomen was prepped with betadine in the usual sterile fashion.The area of defect was palpated, and an incision was made in the skin over this.This was extended superiorly and the dissection was taken down to the fascia.There was an obvious defect that was large, and there were a few additional defects superiorly and inferiorly, and these were incorporated into the fascia.The fascia was then cleaned off.Adhesions were taken down since there was a significant amount of adhesions to the anterior abdominal wall.These were not thick but tenuous adhesions.After a tedious dissection and care, the fascia was cleaned off.In the lower aspect of the fascia inferiorly, there was mesh adherent to the bowel, and here only minimal clearing was done that was needed for the fascia repair, but no further then we needed given the risk of bowel injury.At this point, once the fascia was cleaned off to an acceptable level, the abdominal cavity was irrigated.A gore-tex patch was then laid underneath this and sewn with interrupted prolene to the anterior abdominal wall since the fascia could not be brought together primarily.Once this was done, a drain was placed in the subcutaneous tissue.However, upon placing the drain, a large amount of bleeding was noted when the scalpel incision was made for the drain site, and this required us to open the incision slightly more and control the bleeding.Once the bleeding was controlled, the drain was replaced through this into the subcutaneous tissue and sewn into position with prolene suture.The wound was irrigated and closed with staples.There were no complications.I was present for the entire procedure.The sponge and instrument counts were correct.Estimated blood loss was 50 cc.¿ on (b)(6) 2005: (b)(6) center.Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph02.Lot batch code: 03671262.W.L.Gore & associates.[reviewer note: poor quality sticker].The records confirm a gore® dualmesh® plus with holes biomaterial (1dlmcph02 / 03671262) was implanted during the procedure.Relevant medical information: on (b)(6) 2006: (b)(6), md.Emergency room visit.Addendum: reevaluated, still in persistent pain, had received fentanyl 10 minutes earlier.Seen on (b)(6), and it was believed that his pain was solely related to chronic pain and that he just could manage that appropriately; however, was scheduled for a ct to verify any abnormalities as well as return of ventral hernia which was repaired on (b)(6) 2005.Ct on (b)(6) 2006 demonstrated a small transverse colon hernia in the right upper quadrant at the level of t3 as well as one to the left of midline by the surgical incision, very small as well.Dr.(b)(6) suggested no surgical intervention at this time.Required 2 more dosed of 2 mg dilaudid approximately half hour, 40 minutes apart.Pain was dramatically reduced to around 2.Plan now was to discharge the patient.He has improved.Impression: chronic abdominal pain and microcytic anemia.On (b)(6) 2007: (b)(6), md.Procedure note.Procedure: upper gi endoscopy.Indication: heartburn, epigastric abdominal pain, dyspepsia, dysphagia, suspected reflux esophagitis, post-op gastric bypass.Impression: normal examined jejunum.Hiatus hernia.The examination was otherwise normal.On (b)(6) 2007: (b)(6), do.History and physical.Chief complaint: ventral hernia (recurrent).History of 1991 umbilical hernia surgery; 1990 cholecystectomy; 2005 liver damage.Weight 212.Exam: + ventral hernia.Current smoker.Asa iii.Implant procedure #2: laparoscopic ventral hernia repair with mesh, lysis of adhesions.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph08 / 04899042, 34 x 26 cm].Implant date #2: on (b)(6) 2007 (hospitalization [ni] [not indicated]).On (b)(6) 2007: (b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Assistant: (b)(6), md, pgy-iii.Anesthesia: general endotracheal anesthesia.Estimated blood loss: as per anesthesia record.Complications: none.Specimens: none.Findings: large ventral hernia with extensive adhesions, successful adhesiolysis with no evidence of bowel injury, successful placement of 34 x 26 cm dualmesh for hernia repair.Indications: mr.(b)(6) is a gentleman with a prior history of gastric bypass.The patient also has a prior history of multiple ventral hernias, status post repair.The patient presented with a recurrence of his ventral hernia.Based on his presentation and clinical exam, it was felt that this hernia is amenable to a laparoscopic repair with mesh placement.The risks and benefits were discussed with the patient.He expressed understanding and desired to proceed with the surgery.All appropriate consent forms were obtained prior to the surgical procedure.Procedure: ¿the patient was taken to the operating room and placed supine on the operating table following induction of general endotracheal anesthesia.A foley catheter was placed in the standard sterile manner.We next placed bilateral lower extremity scds for dvt prophylaxis.The abdomen was next prepped and draped in the standard surgical fashion.The limits of the patient¿s ventral hernia were identified by palpation.Our initial 10-mm balloon trocar was placed in the left upper quadrant, well away from the edge of the hernia defect using an open method.Briefly, an incision was made with a #15 blade scalpel.Dissections through the subsequent layers were carried out sharply with a #15 blade scalpel.The abdominal cavity was entered following blunt division of the peritoneum.We next introduced a 10-mm balloon trocar and proceeded to insufflate.At this point, we identified multiple adhesions containing loops of bowel adhered to the abdomen.Additionally, it was found that there was extensive herniation of intestine as well as omentum into the hernia.Under direct visualization, a 5-mm port was placed in the left lower quadrant.We proceeded to perform adhesiolysis through the left lower quadrant port.This was accomplished sharply with endoscopic shears.Once significant adhesiolysis has occurred allowing for placement of right upper and right lower quadrants 5-mm trocars, we proceeded to place those trocars under direct visualization.With the trocars in place, we switched to 5-mm scope and proceeded to continue adhesiolysis from the patient¿s right aspect.Switching between the left and right ports, we were able to successfully take down all adhesions as well as reduce the herniated content.The total time for adhesiolysis was 120 minutes.There was no evidence of bowel injury during this portion of the procedure.Once the adhesiolysis was complete, we inspected the abdominal cavity with no evidence of enteric content leak.Satisfied that no bowel injury has occurred, we proceeded to measure the patient¿s hernia defect it was found that the hernia may be adequately repaired with a 34 cm x 26 cm piece of dualmesh.We next proceeded to prepare the dualmesh by placing cv-2 gore sutures at the 12, 3, 6, and 9¿o clock positions.Dualmesh was next rolled and introduced into the abdomen.With the aid of a carter-thomason passing device, we proceeded to secure these anchor sutures to 12, 3, 6, and 9¿o clock position on the anterior abdominal fascia.With the mesh securely anchored in these four positions, we proceeded to place a series of protack in a circumferential manner along the edge of the dualmesh, taking care to place successive tacks within 7-mm of separation.Once the dualmesh was tacked circumferentially, we proceeded to place additional anchor sutures in the right upper, left upper, right lower, and left lower quadrants along the outer edges of the mesh with cv-2 gore sutures with the aid of a carter-thomason passing device.Once these anchor sutures were in place, we inspected the abdominal cavity one last time.Satisfied that the mesh is secured in place, covering the defect in its entirety, and that there is no evidence of any bowel injury, we proceeded to remove our ports under direct visualization and proceeded with desulfation.We next proceeded to close our surgical incisions.All ports greater than 5 mm in size had their fascial layer reapproximated with figure-of-eight 0 vicryl stitch.The skin on all port sites was reapproximated with interrupted 4-0 monocryl stitches.The surgical incisions were cleansed and dried, and dermabond was applied to all incisions.The patient tolerated the procedure well without complications, was extubated intraoperatively, and transported to postanesthesia care unit in stable condition.At the end of the procedure, all instrument, needle, and sponge counts were verified to be correct.Dr.(b)(6) was scrubbed and was present throughout the entire procedure.¿ on (b)(6) 2007: (b)(6) center.Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph08.Lot batch code: 04899042.W.L.Gore & associates.The records confirm a gore® dualmesh® plus with holes biomaterial (1dlmcph08 / 04899042) was implanted during the procedure.Relevant medical information: on (b)(6) 2012: (b)(6), md.Emergency room visit.Presents after being down for an unknown amount of time.Had been complaining of increasing epigastric splitting abdominal pain over the past 2-1/2 weeks.Has been acutely worse over the past 2 days and associated chills and has not had any fevers or vomiting or nausea.Family was out at dinner and when they came home, they subsequently found him unresponsive.Takes methadone and hydrocodone at baseline.Reportedly stopped using tobacco approximately one week ago.Exam: does have what appears to be a swollen and tender abdomen.There is an erythematous area that is approximately the size of a fist in the epigastrium and does appear to be somewhat tender to the touch.Pain is not grossly disproportionate to physical exam.However, patient is uncomfortable.There are number of abdominal surgical scars present in the abdomen.Bowel sounds are slow, but present.Impression / plan: acute bowel perforation; altered mental status; narcotic overdose.Admitted.On (b)(6) 2012: (b)(6), md.Radiology-ct abdomen / pelvis with contrast.Indications: history of liver failure, status post whipple, now presents with abdominal pain and altered mental status.Findings: small hiatal hernia.In the mid jejunum, there is a focus of jejunum that communicates with the intraabdominal wall.There is air and contrast / fluid visualized anteriorly tracking along the anterior aspect of the abdominal wall.There is air surrounding both old and newer mesh.There is fluid surrounding the mesh.This may represent a mixture of contrast and free fluid.The air is not well encapsulated and is grossly free in nature.There are new foci of high density seen along the anterior midline aspect inferior to the mesh which are likely postsurgical calcifications.Impression: communication of the mid jejunum to the extra peritoneum with a large amount of air surrounding two anterior abdominal wall meshes.Surgical consult is recommended.Hepatic steatosis.Findings of prior gastric bypass.Coronary artery calcifications which are a marker for coronary artery disease.Small hiatal hernia.On (b)(6) 2012: (b)(6) center.[signature illegible].Anesthesiology preoperative evaluation.Weight 160 lbs.Asa iv emergent.Explant procedure #1: exploratory laparotomy.Removal of infected mesh.Drainage of collection around the infected mesh.Placement of drains.Explant date #1: on (b)(6) 2012 (hospitalization on (b)(6) 2012).On (b)(6) 2012: (b)(6), md.Operative report.Preoperative diagnosis: rule out intestinal perforation.Postoperative diagnosis: infected mesh in the midline.No gross abdominal perforation noted.Assistant: (b)(6), md.Anesthesia: general endotracheal.Estimated blood loss: as per anesthesia.Fluids: as per anesthesia.Specimens: anaerobic and aerobic cultures sent for pathology.A segment of mesh sent for culture.Previous infected mesh sent to pathology.Drains: blake drains x2 to the abdominal cavity.Findings: infected mesh with gross contamination noted, evacuated, and debrided and no gross gi perforation seen in the bed of the previous hernia repair.Intraabdominal contents were completely frozen without ability to enter or move abdominal contents.Copious irrigation of the wound showed no evidence of any gross enterocutaneous fistula.Indications: the patient is a gentleman who has previously had mesh repaired 6 years prior.He has had ongoing pain for the last 2 to 3 days¿ time.He has had increasing cellulitic changes in the abdominal wall.He had a ct scan, which showed evidence of air in the presumed abdominal cavity surrounding his abdominal mesh.He had temperatures and also signs of hemodynamic changes and was brought urgently to the or for evaluation of this.Procedure: ¿after informed consent regarding all the risks, benefits, and outcomes were obtained from the patient, he was placed on the or table in standard supine manner.General endotracheal anesthesia was administered.Foley catheter was inserted in a sterile fashion.Sequential compression devices were placed on the legs.A chloraprep of the abdomen was performed.A sterile surgical field was created.At this point, a surgical time-out was done.A midline incision was done through his previous incision.The skin was opened sharply.Entry was made into the cavity around the mesh.There was noted to be gross drainage from the site.It was cultured and the previous mesh was identified.The previous mesh was then grasped from all aspects and dissected free from its surrounding attachments.A larger piece of the mesh which was well noted here was removed in a circumferential fashion around this cavity.There was noted to be complete freezing of the abdominal contents along the lateral aspects of this area.There was large granulation layer covering this cavity and there was no noted gross gi drainage from this entire cavity and area.The cavity was then irrigated multiple times.The contents were palpated and there was no gross gi fistula noted.The cavity had 2 drains placed both from right and left lateral aspect and brought out into the midline.These were then secured to the skin.The remnant of the psuedocapsule around this was brought together using interrupted sutures of #1 pds as closure of this cavity was attempted.The skin was brought into reapproximation over this and the drains were placed under suction.There was noted to be good suction noted.The skin was closed using staples in a loose fashion.The patient was awakened, extubated, and taken to pacu in good condition after all sponge and instrument counts were noted to be correct.¿ relevant medical information: on (b)(6) 2012: (b)(6), md.Pathology.Case#: (b)(4).Final diagnosis: synthetic hardware, abdomen, removal: synthetic mesh as described in gross description.Gross diagnosis only.Specimen: a) gross examination, abdominal mesh.Gross description: the specimen is labeled abdominal mesh.Received fresh are two pieces of foreign material measuring 9.2 x 7.7 x 0.3 cm, and 23.2 x 20.5 x 0.3 cm, respectively.The material is yellow-green with a cloth-like consistency, and each piece has multiple small silver metal spiral rings around the edge.This foreign material is consistent with abdominal mesh.No sections will be submitted.The specimen is for gross examination only.On (b)(6) 2012: (b)(6) hospital.Lab.Anaerobic culture.Source: wound abdominal cavity around mesh.Final: multiple aerobic and anaerobic flora.On (b)(6) 2012: (b)(6) hospital.Lab.Wound culture and smear.Source: wound abdominal cavity around mesh.Gram stain: 1) 4+ polymorphonuclear cells.2) 2+ gram negative rods.Culture: 1) 4+ lactose fermenting gram negative rod x2.2) 2+ alpha hemolytic streptococci not enterococcus x2.3) 1+ staphylococcus aureus.4) please note additional findings from anaerobic culture: 1+ yeast.On (b)(6) 2012: (b)(6) hospital.Lab.Wound culture and smear.Source: abdomen mesh.Gram stain: 1) 1+ polymorphonuclear cells.2) 3+ gram negative rods.3) 1+ gram positive cocci.Culture: 1) 4+ lactose fermenting gram negative rod.2) 3+ lactose fermenting gram negative rod strain 2.3) 2+ staphylococcus aureus.4) 2+ alpha hemolytic streptococci not enterococcus x2.On (b)(6) 2012: (b)(6) hospital.Lab.Culture and smear.Source: jp drain right.Final: gram stain: 1) 4+ polymorphonuclear cells.2) 3+ gram negative rods.4) 2+ gram positive cocci.Culture: 1) 4+ lactose fermenting gram negative rod.2) 1+ staphylococcus aureus.3) 1+ alpha hemolytic streptococci not enterococcus.4) 2+ yeast.On (b)(6) 2012: (b)(6) hospital.Lab.Culture and smear.Source: jp drain left.Final: gram stain: 1) 3+ polymorphonuclear cells.2) 3+ gram negative rods.4) 2+ gram positive cocci.Culture: 1) 4+ lactose fermenting gram negative rod.2) 2+ presumptive staphylococcus aureus.3) 2+ lactose fermenting gram negative rod.4) 1+ yeast.On (b)(6) 2012: (b)(6), md.Radiology-small bowel follow thru.Indication: open roux-en-y bypass, removal of infected mesh, open abdomen with leak.Bowel is adhered, evaluate for fistula.Impression: no definite fistula.If continued clinical concern for a fistula, a fistulogram may be of benefit.On (b)(6) 2012: (b)(6), md.Consultation.Polymicrobial infected mesh and resultant intra-abdominal fistula, now status post debridement and removal of mesh.Comes in with approximately a 3-week history of increasing erythema and abdominal pain at the old incisional site in the epigastric area.Was also associated with some recurrent vomiting prior to his arrival.Apparently was unresponsive prior to being transferred here.There was initial concern for potential narcotic overdose given that he is on chronic pain medication.Was also noted on ct scan to show communication of the mid jejunum to the extra peritoneum with a large amount of air surrounding the 2 anterior abdominal mesh.Subsequently went to the operating room on the (b)(6) for exploratory laparotomy and removal of infected mesh.In addition, drains were placed.Notably, there was fecal output from these drains and subsequently diagnosis of an intra-abdominal fistula has also been made in infectious diseases consultation was obtained for further help in management.History known morbid obesity status post prior gastric bypass in 1999 complicated by reported strictures requiring multiple dilations and biliary dysfunction requiring biliary stents and reconstruction in 2002.Recurrent ventral hernia.Apparently complicated by infection in 2007 requiring additional mesh placement.Hypertension; chronic obstructive pulmonary disease; depression; chronic pain for which he is on methadone.Continues to smoke.Exam: abdomen showed midline 2 drains in place on horizontal incision, which is currently covered with the or dressing and a 2nd area under the midline with no overt signs or symptoms of infection.Impression: polymicrobial abdominal mesh infection / jejunal/peritoneal fistula formation.Plan: change to unasyn plus fluconazole.On (b)(6) 2012: (b)(6), md.Discharge summary.Discharge diagnosis: enterocutaneous fistula.History of present illness: presented to primary care doctor with complaints of distended abdomen, as well as abdominal pain x3 weeks.He was having changes in bowel habits in that he was having less frequent bowel movements.Exam on admission: abdomen was distended with tender to palpation in all 4 quadrants.Rebound tenderness in the left lower quadrant and right upper quadrant as well as epigastrium with erythema at the midline wound.Hospital course: taken to the operating room with removal of infected mesh.Tolerated procedure well and there were no additional complications.Postoperative course was supportive in nature.Was left with an open wound.On (b)(6) 2012 the overnight team was called secondary to increased drainage from wound.The dressings were removed and succus-appearing fluid was seen in the wound.The patient, however, was passing flatus, was afebrile and hemodynamically stable.Overall, he felt well.At this point, there was concern that patient had an enterocutaneous / enteroatmospheric fistula and aggressive nutrition and wound care would be appropriate way to handle this at this time.Started on total parenteral nutrition for adequate nutrition.Was kept nothing by mouth.Dressing was changed to an occlusive-type dressing such that the bulbs could hold suction and drain the succus-appearing fluid that was pooling in abdomen.Intermittently, jp drains were placed on intermittent suction to assist in drainage of succus.On (b)(6) 2012, had an upper gi with small bowel follow-through, which did not demonstrate an obvious fistula.On (b)(6) 2012 seen by ostomy care nurse to evaluate for a wound vac and wound vac was subsequently placed and outputs were monitored and found to be sub 200 ml per 24-hour period.This fistula was never high output.Nutrition numbers were monitored and found to be increasing.Prealbumin was also increasing.Slowly began oral and began tolerating and encouraged to take as much as oral as he could.On (b)(6) 2012, bilateral blake drains were removed and then the wound vac remained in place.On (b)(6) 2012 overnight however, the vac became saturated and was removed.The dressing was then loosely packed and a bedside suction type dressing was put in its place.The wound appeared to continue to drain.The wound ostomy care nurses then recommended that an ostomy type appliance be placed over the wound, which was done.Outputs were monitored and again deemed not to be high output.By on (b)(6) 2012, was tolerating oral.Nutrition numbers were improving.Was afebrile, hemodynamically stable, ambulating and was deemed medically appropriate for discharge with short interval followup.Instructions: should avoid heavy lifting.On (b)(6) 2012: (b)(6).Office notes.Had gastric bypass surgery in 1999.Maximum weight was 400 pounds.Postop course was complicated by a bile duct injury and recurrent stricture, requiring multiple dilations.Required biliary stents which were unsuccessful, and he ultimately required a choledochojejunostomy in about 2001.During that time, he required feeding through gastrostomy.Since that time, has had chronic abdominal pain requiring methadone and hydrocodone.Has had a recurrent ventral hernia which was repaired with mesh in 2007.Recently hospitalized in early on (b)(6) with an infected abdominal mesh which was removed.Subsequently developed a recurrent enterocutaneous fistula.This had appeared to close with total parenteral nutrition during his hospital stay.However, following discharge, reports that he is now noticing visible food appearing through fistula.Intake of oral liquids results in the appearance of these liquids through fistula within about 20 minutes.Emptying bag several times per day.Weight is fairly stable.Weight today with clothing is 161.5 pounds.Smoked 2 packs per day for 25 years until his recent hospital admission 6 weeks ago.On disability due to his chronic abdominal pain.Bmi 25.4.Exam: abdomen is soft, tender in the region of the fistula (located midline above the umbilicus), nondistended, with normoactive bowel sounds.An ostomy bag is placed over the fistula with some leakage due to the location of the fistula near the abdominal fold.Impression / plan: enterocutaneous fistula: scheduled by dr.(b)(6) for an upper gastrointestinal to evaluate the location and size of the fistula.Severe protein malnutrition: albumin level has fallen quite significantly to 1.7.At the time of discharge.Post gastric bypass malabsorption: has not been taking any nutritional supplements.Gastroesophageal reflux disease: fairly asymptomatic, continue nexium.History of hypertension.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2005: (b)(6) medical center.(b)(6), md.History and physical.History of multiple admissions for increased liver function tests, obstructive jaundice.Presents for preop admission for whipple procedure.Complains of right flank pain for ~2 years.Had stents placed in bile duct in (b)(6) 2004 with short term relief.Also has had fever/chills, night sweats.+ weight loss ~200 lbs., related to gastric bypass.History gastric bypass 1990; g-tube placement/removal, liver biopsy (b)(6) 2004 ¿ hepatitis.Exam: abdomen soft, + bowel sounds, + right sided pain, especially right upper quadrant.Impression: obstructive jaundice.Plan: operating room tomorrow.On (b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: distal common bile duct stricture.Postoperative diagnosis: distal common bile duct stricture.Operation: exploratory laparotomy.Lysis of adhesions.Intraoperative ultrasound of pancreas.Choledochoduodenostomy.On (b)(6) 2005: (b)(6) hospital.(b)(6), md.Radiology-ct abdomen/pelvis with contrast.Indication: status post choledochoduodenostomy, abdominal pain.Impression: status post choledochoduodenostomy.No focal fluid collection to suggest abscess.Postoperative changes.Small hiatal hernia.Unremarkable pelvic ct.On (b)(6) 2005: (b)(6) medical center.(b)(6), fnp.History and physical.Chief complaint: ventral hernia.Cigarettes 20 years quit 5 years ago.History of ventral hernia x3; cholecystectomy; roux-en-y; hepaticojejunostomy; asthma; gastroesophageal reflux disease; constipation; gastric perforation secondary to endoscopy 2002 chemical peritonitis; chronic pain status post chemical peritonitis on methadone and hydrocodone.Weight 202 lbs.Asa iii.Implant procedure #1: repair of recurrent ventral hernia with mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph02/03671262].Implant date #1: (b)(6) 2005 (hospitalization [ni] [not indicated]).On (b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Assistant: (b)(6), md.Anesthesia: general.Indications: the patient is a gentleman status post gastric bypass and hepaticojejunostomy with a previous ventral hernia repair and previous ventral mesh removal, who now presented with a hernia after his hepaticojejunostomy.The decision was made to bring him to the operating room for repair.The risks and benefits were discussed, including the bowel injury and the possibility of a recurrent hernia after the repair.The decision was made to perform this repair open, given the multiple adhesions noted on the last operation.Procedure: ¿the patient was brought to the operating room and placed in a supine position.General anesthesia was obtained by the anesthesia team.A foley catheter was sterilely inserted.His abdomen was prepped with betadine in the usual sterile fashion.The area of defect was palpated, and an incision was made in the skin over this.This was extended superiorly and the dissection was taken down to the fascia.There was an obvious defect that was large, and there were a few additional defects superiorly and inferiorly, and these were incorporated into the fascia.The fascia was then cleaned off.Adhesions were taken down since there was a significant amount of adhesions to the anterior abdominal wall.These were not thick but tenuous adhesions.After a tedious dissection and care, the fascia was cleaned off.In the lower aspect of the fascia inferiorly, there was mesh adherent to the bowel, and here only minimal clearing was done that was needed for the fascia repair, but no further then we needed given the risk of bowel injury.At this point, once the fascia was cleaned off to an acceptable level, the abdominal cavity was irrigated.A gore-tex patch was then laid underneath this and sewn with interrupted prolene to the anterior abdominal wall since the fascia could not be brought together primarily.Once this was done, a drain was placed in the subcutaneous tissue.However, upon placing the drain, a large amount of bleeding was noted when the scalpel incision was made for the drain site, and this required us to open the incision slightly more and control the bleeding.Once the bleeding was controlled, the drain was replaced through this into the subcutaneous tissue and sewn into position with prolene suture.The wound was irrigated and closed with staples.There were no complications.I was present for the entire procedure.The sponge and instrument counts were correct.Estimated blood loss was 50 cc.¿ on (b)(6) 2005: (b)(6) medical center.Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph02.Lot batch code: 03671262.W.L.Gore & associates.[reviewer note: poor quality sticker].The records confirm a gore® dualmesh® plus with holes biomaterial (1dlmcph02/ 03671262) was implanted during the procedure.Relevant medical information: on (b)(6) 2006: (b)(6) hospital.(b)(6), md.Emergency room visit.Addendum: reevaluated, still in persistent pain, had received fentanyl 10 minutes earlier.Seen in (b)(6), and it was believed that his pain was solely related to chronic pain and that he just could manage that appropriately; however, was scheduled for a ct to verify any abnormalities as well as return of ventral hernia which was repaired in (b)(6) 2005.Ct in (b)(6) 2006 demonstrated a small transverse colon hernia in the right upper quadrant at the level of t3 as well as one to the left of midline by the surgical incision, very small as well.Dr.(b)(6) suggested no surgical intervention at this time.Required 2 more dosed of 2 mg dilaudid approximately half hour, 40 minutes apart.Pain was dramatically reduced to around 2.Plan now was to discharge the patient.He has improved.Impression: chronic abdominal pain and microcytic anemia.On (b)(6) 2007: (b)(6) medical center.(b)(6), md.Procedure note.Procedure: upper gi endoscopy.Indication: heartburn, epigastric abdominal pain, dyspepsia, dysphagia, suspected reflux esophagitis, post-op gastric bypass.Impression: normal examined jejunum.Hiatus hernia.The examination was otherwise normal.On (b)(6) 2007: (b)(6) medical center.(b)(6).History and physical.Chief complaint: ventral hernia (recurrent).History of 1991 umbilical hernia surgery; 1990 cholecystectomy; 2005 liver damage.Weight 212.Exam: + ventral hernia.Current smoker.Asa iii.Implant procedure #2: laparoscopic ventral hernia repair with mesh, lysis of adhesions.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph08/04899042, 34 x 26 cm].Implant date #2: (b)(6) 2007 (hospitalization [ni] [not indicated]).On (b)(6) 2007: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Assistant: (b)(6), md, pgy-iii.Anesthesia: general endotracheal anesthesia.Estimated blood loss: as per anesthesia record.Complications: none.Specimens: none.Findings: large ventral hernia with extensive adhesions, successful adhesiolysis with no evidence of bowel injury, successful placement of 34 x 26 cm dualmesh for hernia repair.Indications: mr.(b)(6) is a gentleman with a prior history of gastric bypass.The patient also has a prior history of multiple ventral hernias, status post repair.The patient presented with a recurrence of his ventral hernia.Based on his presentation and clinical exam, it was felt that this hernia is amenable to a laparoscopic repair with mesh placement.The risks and benefits were discussed with the patient.He expressed understanding and desired to proceed with the surgery.All appropriate consent forms were obtained prior to the surgical procedure.Procedure: ¿the patient was taken to the operating room and placed supine on the operating table following induction of general endotracheal anesthesia.A foley catheter was placed in the standard sterile manner.We next placed bilateral lower extremity scds for dvt prophylaxis.The abdomen was next prepped and draped in the standard surgical fashion.The limits of the patient¿s ventral hernia were identified by palpation.Our initial 10-mm balloon trocar was placed in the left upper quadrant, well away from the edge of the hernia defect using an open method.Briefly, an incision was made with a #15 blade scalpel.Dissections through the subsequent layers were carried out sharply with a #15 blade scalpel.The abdominal cavity was entered following blunt division of the peritoneum.We next introduced a 10-mm balloon trocar and proceeded to insufflate.At this point, we identified multiple adhesions containing loops of bowel adhered to the abdomen.Additionally, it was found that there was extensive herniation of intestine as well as omentum into the hernia.Under direct visualization, a 5-mm port was placed in the left lower quadrant.We proceeded to perform adhesiolysis through the left lower quadrant port.This was accomplished sharply with endoscopic shears.Once significant adhesiolysis has occurred allowing for placement of right upper and right lower quadrants 5-mm trocars, we proceeded to place those trocars under direct visualization.With the trocars in place, we switched to 5-mm scope and proceeded to continue adhesiolysis from the patient¿s right aspect.Switching between the left and right ports, we were able to successfully take down all adhesions as well as reduce the herniated content.The total time for adhesiolysis was 120 minutes.There was no evidence of bowel injury during this portion of the procedure.Once the adhesiolysis was complete, we inspected the abdominal cavity with no evidence of enteric content leak.Satisfied that no bowel injury has occurred, we proceeded to measure the patient¿s hernia defect it was found that the hernia may be adequately repaired with a 34 cm x 26 cm piece of dualmesh.We next proceeded to prepare the dualmesh by placing cv-2 gore sutures at the 12, 3, 6, and 9¿o clock positions.Dualmesh was next rolled and introduced into the abdomen.With the aid of a carter-thomason passing device, we proceeded to secure these anchor sutures to 12, 3, 6, and 9¿o clock position on the anterior abdominal fascia.With the mesh securely anchored in these four positions, we proceeded to place a series of protack in a circumferential manner along the edge of the dualmesh, taking care to place successive tacks within 7-mm of separation.Once the dualmesh was tacked circumferentially, we proceeded to place additional anchor sutures in the right upper, left upper, right lower, and left lower quadrants along the outer edges of the mesh with cv-2 gore sutures with the aid of a carter-thomason passing device.Once these anchor sutures were in place, we inspected the abdominal cavity one last time.Satisfied that the mesh is secured in place, covering the defect in its entirety, and that there is no evidence of any bowel injury, we proceeded to remove our ports under direct visualization and proceeded with desulfation.We next proceeded to close our surgical incisions.All ports greater than 5 mm in size had their fascial layer reapproximated with figure-of-eight 0 vicryl stitch.The skin on all port sites was reapproximated with interrupted 4-0 monocryl stitches.The surgical incisions were cleansed and dried, and dermabond was applied to all incisions.The patient tolerated the procedure well without complications, was extubated intraoperatively, and transported to postanesthesia care unit in stable condition.At the end of the procedure, all instrument, needle, and sponge counts were verified to be correct.Dr.(b)(6) was scrubbed and was present throughout the entire procedure.¿.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10862564
Report Number2017233-2020-01456
Device Sequence Number2863246
Product Code FTL
UDI-Device Identifier00733132601271
UDI-Public00733132601271
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2012
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2009
Device Model Number1DLMCPH08
Device Catalogue Number1DLMCPH08
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/13/2020
Supplement Date Received by Manufacturer12/09/2020
12/09/2020
06/21/2021
06/21/2021
Initial Report FDA Received Date11/18/2020
Supplement Report FDA Received Date12/17/2020
01/07/2021
06/24/2021
05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient SexMale
Patient Weight92 KG